Coming off Citalopram- panic setting In - Anxiety and Depre...

Anxiety and Depression Support

63,227 members62,180 posts

Coming off Citalopram- panic setting In

Flossybubble profile image

OK so I've been on citalopram 10mg low dose for like ever, on n off 2 or 3 times for short periods since around 2016.

I have wanted to cone off it completely for a long long time, tried before and felt funny so went back on.

About 9 days ago I started skipping to alternate days, then half a tablet twice then nothing. I've started feeling abit woozy in my head, dizziness, abit weird like floaty head. I really suffer with panic and when I get symptoms of feeling weird that triggers my panic off. I DO NOT WANT TO GO BACK ON CITALOPRAM. I have recently been through 2 rounds of failed ivf, very recently, and I knownot was silly to come off it at thos time, but I was part thinking WHAT IF its the citalopram stopping me from conceiving?

My question is has anyone else come off it and felt funny but then started to feel better without it? Need some reassurance guys xx

45 Replies

I was on it about 10 years ago for about 2 years …..off it now and feel ok …..I think 🤪

Is it an anti-depressant? I was wondering if it has similar withdrawal symptoms as a benzo does?

It is an anti depressant yes but used for anxiety

It’s celexa over there …..no coming off benzos was like the world had ended 😀

Thanks SS. 😉

My doctor advised me to stay away from anti-depressants, stating that the side effects and subsequent withdrawal symptoms can be as bad, if not worse, than coming off of a benzo.

He felt that a benzo, as needed, would be a better choice for GAD. I never had side effects from Clonazepam and the coming off, although not a walk in the park, was not

too bad. 🙄

I totally agree …can’t beat a nice blue valium and a cup of tea when you don’t know what day it is

Well, when you put it like that.....🙃 You make me laugh....thankyou. 😄

You’re welcome 😊🌿❄️

Lol , if you’re lucky enough to get them off your Dr.😳

Yeah unfortunately here in the u.k. the blue valium prescriptions are a thing of the past……..distant memories of being melted into the chair without a care in the world .

When I had a bit of a melt down earlier this year I was put on a two week dose of 2mg twice a day, they were great and got me through the worse, but dr wouldn’t give any more as she said they are addictive, as im 73 I thought does it really matter at this age if they help me, but no luck 🙄

samack profile image
samack in reply to Arymretep

Drs are worrying now about long term use correlated with dementia besides addiction. I miss them too. Its sad as its such a good little helper.

I could do with some of those! Getting my gp to give me 1 diazapam was like getting blood out of a stone🙄

They are the only thing besides strong opiates that chill you out when you’re having a panic on …and are in a high state of terror…..and no idea why 😳…but someone who’s never had a panic attack decided not to prescribe them anymore and give you stuff like citalopram ….take 2 weeks to kick in 😳 wtf

😳

😳

👍 🤪

Thank-you, Flossybubble. So it is much like using Clonazepam for GAD, which is off label.

Hi, I can relate. Exactly the same as you, I really didn't want to be on them but felt with covid and how bad my anxiety was I had little choice but try them. Five months ago, I had stomach flu and couldn't keep anything down so I thought, why not taper the citalopram. I did the exact same coming off them as I did in 2012 when I temporarily used them, half tablets and whole alternate days the same as you. Didn't feel much difference but I did have exactly what you described, floaty head and dizziness which was unsettling. It has now seemed to calm down now. I am just trying to differentiate now between mood swings due to my age or anxiety but at least I am in control of my body good and bad. I am happier being off them as I know they work for many people but I didn't want to be on them long term. Hope i have helped as I'm still new to coming off them but symptoms seem to have gone.

Thank you, noce to know someone else felt the same. I'm worried about my moods. I remember being more moody than normal before them, crying for no reason etc, obviously alot due to womens cycle etc, but I shall see. I've started taking Vitamin D 3000 which I believe can be a mood booster

I'm trying natural alternatives, camomile tea before bed and now I can resume swimming again which adds to the feel good factor for me. I hope you find something that works for you .I know how low moods can trigger panic that it's another bout of anxiety, but so far I've recognised it for the liar it can be and breathed my way through it.😜

I do notice when I put music on clean my flat exercise like dance around I feel so much better. But there are times when thays just too much effort, i have zero motivation. Some days I can't face walking my dog round the block :(

And that's the balance, there are times as much as you know it makes you feel better to make the effort, it's also ok to just chill and have time for yourself.

Flossybubble, I did a quick search and there appears to be a fair amount of information on the subject. What does your doctor think?

My gp said I should be fine coming off them over a week? I just don't like the sunny head woozy feeling its freaking me out

Spinny head not sunny 😒 unfortunately

From what I have read, the taper should be quite slow, much like a benzo. The side effect/effects that you describe do sound common.

I did find this info, should you be interested.

verywellmind.com/celexa-wit...

That is helpful thank you. I feel really stupid to think I could come off them and just fall into some sort of 'normal' state. I don't want to be on them regardless of my moods etc, and need to find better ways of coping. I still had low moods and panic episodes/worry even on the medication, so I figured what's the point? I just need to try and get out of my head and monitor myself on how I'm doing without being insode my head and lost, if that makes sense 🙃

You are welcome. 🌸

Interesting, I had many of the same thoughts when taking Clonazepam. Medication can be beneficial, yet the goal should be to use them while learning other coping skills, then taper slowly and see how it goes. Sounds like a neat little package, yet it isn't always that way. 🙄

It sounds like you have made up your mind and given this some serious thought. You will do well, I think. Just take it one day at a time and remember that your symptoms are actually your proof of healing. It takes time for the brain to re-adjust.

You make total sense. 👍

That’s so true we have to learn the coping skills and build up a toolbox…..and learn to accept that some days are just complete write offs …..but we keep getting back up and try again because that’s what we do good .

I think afger a life time of anxieties I've realised it's always gonna be there waiting to sneak up on me, that's who I am, like you say its about using the tools to try and manage it

I have come off antidepressants many times, I always felt very strange, dizzy, in my head.

Flossybubble profile image
Flossybubble in reply to Lance59

How long did this last Lance?

Lance59 profile image
Lance59 in reply to Flossybubble

For about a week.

Hey! I had the same dizzy feeling when coming off of it after taking it for 2 years. I felt like I was disconnected from my body somehow. It went away after about a week of on and off withdrawal symptoms.

Thabk you for your reply, it really helps when you're in an anxious state knowing what you're feeling is normal and people have been there and are OK. Thank you honestly it's helped me feel more relaxed 😌

I think you reduced too quickly. you could up it temporarily to then come off it. When I was dropping it I knew I was going too fast if I felt cottony and I wanted to cry.

Cottony, I like this lol. I know I've done ot way too fast I'm stupid. But to go back now is gonna throw me more I feel, I'm aware I'm gonna get worse before I get 'ok'

Not stupid. Sounds like you were following directions.

Do have a look at the website "surviving antidepressants " it is so informative about effects of these drugs especially when try to stop them and the horrible life ruining effects.

Thanks this is interesting 👍

yes i was on citalopram for several years and i took myself off them when they were not helping ,with no problem at all,but now i'm on Sertraline and not sure they help either.

I have been tapering off Lorazepam (2mg) for over a month now. The psychiatrist has my tapering going till the end of Nov. I’m doing great and I believe it’s because of the slow tapering down. I had been on Lorazepam for many years and needed the slow tapering. Good luck and take it a day at a time. So glad to be getting off this addictive drug.

Flossybubble profile image
Flossybubble in reply to Eagl

Yeah u think its just been rushed I've done it too soon I knew this. I can't go back now though it will undo everything. My head feels like it's been hit by a train I can't move suddenly it's like having a rotten hangover mixed with your head being disconnected from your body, my reactions and movements seem slow, and light/ noise is making me feel sensitive 🥺

Keep going It will get better. One day at a time.

I was on citalopram but came off it straight away as it was causing erection problems so I was put on vensor 10mg.

I feel better in myself I smoke weed but this only helps me feel relaxed if I'm cooking or cycling

You may also like...